본문 바로가기
KERD
논문KCI 등재

Is the combination of domperidone and metoclopramide increasing the risk of developing serotonin syndrome?: a case report

1

조회

0

다운로드

0

인용

0

참고문헌

키워드

주제분류소아과학

초록

Metoclopramide and domperidone are dopamine antagonists that can cause an acute dystonic reaction. Metoclopramide is a rare but major contributor to serotonin syndrome, particularly when used with other serotonergic agents. Serotonin syndrome is a rare, potentially life-threatening adverse reaction characterized by a triad of altered mental status, autonomic dysfunction, and neuromuscular hyperactivity that typically results from exposure to serotonergic agents. Herein, we report a previously healthy 9-year-old girl who was brought to the emergency department with an alteration in the level of conscious and involuntary repetitive movements after approximately 24 hours of receiving a therapeutic dose of metoclopramide and domperidone. Physical examination showed tachycardia, hyperthermia, and a Glasgow Coma Scale score of 11, as well as mydriasis and hyperreflexia. In addition to resolving the symptoms after administering midazolam and diphenhydramine, the diagnosis of serotonin syndrome was made based on the classical symptoms and signs, which met the Hunter criteria. This case indicates the need for clinical awareness of the life-threatening syndrome and caution with medications having potential interactions with metoclopramide.

Abstract

Metoclopramide and domperidone are dopamine antagonists that can cause an acute dystonic reaction. Metoclopramide is a rare but major contributor to serotonin syndrome, particularly when used with other serotonergic agents. Serotonin syndrome is a rare, potentially life-threatening adverse reaction characterized by a triad of altered mental status, autonomic dysfunction, and neuromuscular hyperactivity that typically results from exposure to serotonergic agents. Herein, we report a previously healthy 9-year-old girl who was brought to the emergency department with an alteration in the level of conscious and involuntary repetitive movements after approximately 24 hours of receiving a therapeutic dose of metoclopramide and domperidone. Physical examination showed tachycardia, hyperthermia, and a Glasgow Coma Scale score of 11, as well as mydriasis and hyperreflexia. In addition to resolving the symptoms after administering midazolam and diphenhydramine, the diagnosis of serotonin syndrome was made based on the classical symptoms and signs, which met the Hunter criteria. This case indicates the need for clinical awareness of the life-threatening syndrome and caution with medications having potential interactions with metoclopramide.

참고문헌 (19)

  1. "Serotonin syndrome" (2023)[URL]
  2. "StatPearls" (2024)[URL]
  3. Puoti MG, "Drugs in focus : domperidone", J Pediatr Gastroenterol Nutr, 77, pp.e13~e22 (2023)
  4. "Extrapyramidal symptoms" (2023)[URL]
  5. Scotton WJ, "Serotonin syndrome : pathophysiology, clinical features, management, and potential future directions", Int J Tryptophan Res, 12, pp.1178646919873925~ (2019)
  6. Reddymasu SC, "Domperidone : review of pharmacology and clinical applications in gastroenterology", Am J Gastroenterol, 102, pp.2036~2045 (2007)
  7. Koban Y, "Oculogyric crisis in a patient taking metoclopramide", Clin Ophthalmol, 8, pp.567~569 (2014)
  8. Fisher AA, "Serotonin syndrome caused by selective serotonin reuptake-inhibitorsmetoclopramide interaction", Ann Pharmacother, 36, pp.67~71 (2002)
  9. Lee A, "Metoclopramide in the treatment of diabetic gastroparesis", Expert Rev Endocrinol Metab, 5, pp.653~662 (2010)
  10. Tormoehlen LM, "Neuroleptic malignant syndrome and serotonin syndrome", Handb Clin Neurol, 157, pp.663~675 (2018)
  11. Boyer EW, "The serotonin syndrome", N Engl J Med, 352, pp.1112~1120 (2005)
  12. Chiew AL, "The serotonin toxidrome : shortfalls of current diagnostic criteria for related syndromes", Clin Toxicol(Phila), 60, pp.143~158 (2022)
  13. "Anticholinergic Toxicity" (2023)[URL]
  14. Mills KC, "Serotonin syndrome. A clinical update", Crit Care Clin, 13, pp.763~783 (1997)
  15. Mason PJ, "Serotonin syndrome. Presentation of 2 cases and review of the literature", Medicine(Baltimore), 79, pp.201~209 (2000)
  16. Ali SZ, "Malignant hyperthermia", Best Pract Res Clin Anaesthesiol, 17, pp.519~533 (2003)
  17. Gillman PK, "The serotonin syndrome and its treatment", J Psychopharmacol, 13, pp.100~109 (1999)
  18. "Diphenhydramine" (2023)[URL]
  19. Graudins A, "Treatment of the serotonin syndrome with cyproheptadine", J Emerg Med, 16, pp.615~619 (1998)

관련 논문AI추천

이 간행물의 다른 논문 (6건)